Jun
23
2022

Province warns of presence of fentanyl

Chief Public Health Officer Dr. Heather Morrison and the Summerside Police Services are warning Islanders of the presence of a highly potent opioid, fentanyl, in the province following recent accidental overdoses involving the drug in the Summerside area. There have been two confirmed and one possible fentanyl overdoses reported in the last 24 hours with no deaths to report related to these cases.

“Fentanyl is a powerful opioid that is 50-100 times stronger than morphine and has caused accidental overdoses and death in individuals who consume street drugs.” said Dr. Morrison “Carrying naloxone and informing others who may use drugs that naloxone is available across Prince Edward Island are  important steps to reduce the risk of possible accidental overdoses.” 

If an individual feels that they need a naloxone kit, they can contact the provincial Needle Exchange Program by visiting the program site. Free kits are also available to clients of mental health and addiction programs and select community groups. More information is available at: Preventing Opioid-Related Overdoses

Remote (phone-based) overdose response services are also available, including the National Overdose Response Service and Brave. People who use drugs are encouraged to contact these services to reduce the risk of accidental overdose, especially if using alone. Both services are available 24/7 and are free, confidential, and non-judgmental.

“It is very concerning to see the presence of fentanyl in our Island communities,” said Sgt. Jason Blacquiere, Summerside Police Services. “We are being vigilant in our response and continue to work with our partners to ensure there are safe and healthy communities across the province.”

The Summerside Police Services is continuing its investigation into these incidents. Anyone with information in relation to these incidents , or other drug related information, is asked to contact the Summerside Police Services at 902-432-1201 and information can be provided anonymously.

A Public Health Alert for fentanyl is in place for the province. Islanders are encouraged to call 911 immediately if they suspect an overdose. 

Backgrounder: 

What should you do if you suspect an overdose?

  • Call 911 right away if you suspect an overdose. The sooner you call the better the chance of recovery.
  • An overdose might look different from one person to the next. But there are a few things you can look for if you suspect someone may have overdosed on an opioid like fentanyl. This includes slow, shallow breathing or no breathing and severe sleepiness or the person is not responsive.
  • The Canadian Good Samaritan law protects people from being charged for simple drug possession. Call 911 to save the life of someone who overdoses.
  • Call 911 even if naloxone is used because it may not be enough to permanently reverse the overdose; it only lasts for 20 minutes, so it is important to get medical help for the best chance of survival.

Many resources are still available to Islanders experiencing with addiction. If you need assistance, call the Mental Health and Addictions Access line at 1-833-553-6983 or for more information on Mental Health and Addictions Services.


Media Contacts:

Morgan Martin
Health and Wellness
mxmartin@gov.pe.ca

General Inquiries

Department of Health and Wellness
4th Floor North, Shaw Building
105 Rochford Street
Charlottetown, PE   C1A 7N8

Phone: 902-368-6414
Fax: 902-368-4121

DeptHW@gov.pe.ca